On 12/7/2016, a 30-year-old female was admitted to University Behavioral Center (“UBC”) while suffering from acute psychotic symptoms and was placed under a psychiatrist’s care. The patient remained under the psychiatrist’s care at UBC for approximately eleven days.
On the day of the patient’s admission, the psychiatrist began treating the patient with lithium. The psychiatrist continued treating the patient with lithium until 12/17/2016.
The patient had previously been prescribed lisinopril (an ACE inhibitor) and hydrochlorothiazide (a thiazide diuretic) for hypertension. The psychiatrist continued treating the patient with hydrochlorothiazide until 12/16/2016. The psychiatrist continued treating the patient with lisinopril for the duration of her stay at UBC.
During the course of the patient’s confinement at UBC, her condition worsened, and she experienced incontinence and increasing levels of confusion. After falling in the shower on 12/18/2016, the patient was transferred to a hospital for medical treatment, where it was determined that the patient was experiencing lithium toxicity. As a result of the lithium toxicity, the patient suffered kidney failure, which required dialysis.
The Board judged the psychiatrist’s conduct to be below the minimum standard of competence given that she should have been aware of the potential drug interactions with lithium and to prescribe alternative antipsychotic drug to a patient taking both a thiazide diuretic and an ACE inhibitor, as each of these drugs has a known interaction with lithium which presents risk of lithium toxicity. The psychiatrist also failed to monitor the patient for signs of lithium toxicity, and she failed to immediately discontinue treatment with lithium when the patient began experiencing symptoms of lithium toxicity.
It was requested that the Board order one or more of the following penalties for the psychiatrist: permanent revocation or suspension of her license, restriction of practice, imposition of an administrative fine, issuance of a reprimand, probation, corrective action, payment of fees, remedial education, and/or any other relief that the Board deemed appropriate.
Date: December 2017
Symptom: Psychiatric Symptoms, Confusion, Urinary Problems
Diagnosis: Drug Overdose, Side Effects, or Withdrawal
Medical Error: Improper medication management, Failure to properly monitor patient
Significant Outcome: N/A
Case Rating: 3
Link to Original Case File: Download PDF
← Back to the search results